Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Hanford, CA

August 1, 2022Kern County, California

NWS Hanford, CA issued this flash flood warning at Aug 1, 2022, 12:46 PM PDT for Kern County, California. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 12:46 PM PDT (19:46 UTC)
Expired
Aug 1, 2022, 2:24 PM PDT
In force
98 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:42 PM PDT, 4 minutes earlier.

Area forecast discussion, Aug 1, 12:42 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1242 PM PDT Mon Aug 1 2022

.SYNOPSIS...Monsoonal moisture will continue to push into the
area resulting in shower and thunderstorm chances over the Sierra
Nevada each afternoon and early evening this week. Temperatures
will remain near to slightly above climatological averages.

&&

.DISCUSSION...
Plenty of mid-level moisture remains, as satellite images shows
mid-level and high clouds over much of the region, generally north
of Kern County. Current radar shows moderate showers building in
the West Side Hills in far SW Merced County and NW Fresno County,
including near Pacheco Pass. Some showers are also possible in
portions of the San Joaquin Valley into the Sierra Nevada
foothills and remainder of the West Side Hills through this
evening. Also, there are some cloud buildups and some showers and
thunderstorms developing over the mountain and desert areas in
Kern County, where skies were earlier mostly clear. Additional
showers and thunderstorms will likely develop over the desert and
higher terrain later this afternoon into the evening. Flow aloft
is turning towards the southwest, which usually signals a drying
trend. Although, it might take some time before the threat of
showers/thunderstorms shifts more to the Sierra Nevada high
country, as the moisture is now interacting with an upper-level
low off the Central CA coast. Some mid-level and upper-level
moisture is also now moving into Southern CA and Kern County,
which is associated with Tropical Storm Frank that is currently
several hundred miles off the coast of the southern tip of Baja
California.

By Tuesday, a further decrease in storm coverage is likely;
however, showers and thunderstorms could redevelop during the
afternoon and evening towards the Sierra Nevada crest. Little
change in the pattern is anticipated for Wednesday, so we will at
least have a brief break for most areas until then. However,
upper-level high pressure will remain the dominant feature over
our region.

For Thursday until the weekend, In addition, Tropical Storm Frank
is forecast to continue its track north-northwestward over the
eastern Pacific Ocean. Most of the moisture is expected to remain
offshore as the remnants continue moving north-northwestward. The
threat for showers and thunderstorms will also occur on Friday
through the weekend, though mainly over the higher elevations of
the Sierra Nevada. Otherwise, seasonably warm temperatures will
continue over the next several days with increased humidity at
times throughout the region.

&&

.AVIATION...Areas of mountain obscuring IFR conditions in and near
thunderstorms across the Sierra Nevada, adjacent foothills, and
Kern County mountains through 06Z Tuesday. Otherwise, VFR
conditions will prevail elsewhere across central CA for the next
24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public/Aviation/Fire Wx...BSO
PIO/IDSS..................DS

weather.gov/hanford

In the hours before

Special weather statement, Aug 1, 12:29 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1229 PM PDT Mon Aug 1 2022

CAZ334-338-012015-
Mojave Desert Slopes CA-Tehachapi CA-
1229 PM PDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of central Kern County
through 115 PM PDT...

At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm over
Tehachapi, or 32 miles northwest of Lancaster, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tehachapi, Golden Hills and Water Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3504 11843 3507 11852 3526 11849 3521 11827
TIME...MOT...LOC 1928Z 204DEG 12KT 3512 11843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DAS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:14 PM PDTAreal Flood AdvisoryHNXKern74 min
Aug 1, 12:29 PM PDTSpecial Weather StatementHNXKern46 min
Aug 1, 1:40 PM PDTFlash Flood WarningHNXKern3 hr
Aug 1, 2:06 PM PDTAreal Flood AdvisoryHNXKern2 hr
Aug 1, 2:32 PM PDTAreal Flood AdvisoryHNXKern73 min
Aug 1, 2:47 PM PDTSpecial Weather StatementHNX28 min
Aug 1, 3:21 PM PDTSpecial Weather StatementHNX39 min
Aug 1, 3:55 PM PDTSpecial Weather StatementHNX50 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.